Walnut

Subscribe to RSS Feed for recent updates
Subscribe to RSS Feed for recent updates

YANA - YOU ARE NOT ALONE NOW

PROSTATE CANCER SUPPORT SITE

 

SURVIVOR STORIES  :  DISCUSSION FORUM  :  WIVES & PARTNERS  :  TELL YOUR STORY  :  UPDATE YOUR STORY  :  DONATIONS  :  TROOP-C

YANA HOME PAGE  :  DON'T PANIC  :  GOOD NEWS!  :  DIAGNOSIS  :  SURVIVING  :  TREATMENT CHOICES  :  RESOURCES  :  ABOUT US  :  MAIL US

 

  R.I.P.    BRONZE 
This is his Country or State Flag

Brian Israel and Betsy lived in New York, USA. He was 47 when he was diagnosed in May, 2013. His initial PSA was 134.00 ng/ml, his Gleason Score was Unknown, and he was staged T4M1c. His choice of treatment was ADT-Androgen Deprivation (Hormone) (ADT2). Here is his story.

I went to the emergency room of my local hospital on May 9, 2013 because of intense back pain which started around 9PM that night. I thought I was passing a kidney stone. I never had a kidney stone before but, from what I learned in medical school, the pain seemed to be consistent with this. The ER staff and physician also thought so and a CT scan with 'stone protocol' was ordered. The physician came in my room to review the results with me and all I heard was, "It's not a stone". I immediately apologized to him for wasting his time with a case of simple low back pain. He replied, "You're not listening to me. The CT scan shows some very large lymph nodes suggestive of lymphoma.". I was shocked.

I saw an oncologist the next day and arrangements were made for CT guided biopsy, PET scan and bone marrow biopsy (This is the normal workup for a lymphoma). All of which I had and on May 17 he called me. I will never forget it. I was filling up my car with gasoline and he insisted I come immediately to his office to discuss the results and the treatment.

He told me that the biopsy showed Prostate Cancer which had spread to my retroperitoneal lymph nodes and lumbar spine. He started me on Lupron injections, IV Zometa and oral Casodex. My PSA was 134. As promised, that initial Lupron injection "knocked my socks off" for about 10 days. I was completely drained.

My back pain eased off about 6-7 days after that initial treatment and I stopped taking the narcotics which were prescribed. My PSA declined to 7.6 after one month. The next month it was 1.1. I have been receiving monthly Zometa infusions, Lupron injections and taking the daily Casodex. My testosterone level is now 9 and I have all the usual side effects such as hot flashes,mood swings and decreased libido.

The good news is that I have no more pain and I am grateful for that. I am trying to get used to the fact that I am a 47 year old man with advanced prostate cancer. I did get a second opinion from Dr. Morris at Sloan Kettering in NYC who had nothing more to really offer except to get a serum chromogranin level which was done. I have tremendous faith in my oncologist and only went down to NYC to satisfy all of my friends and family.

My serum chromogranin level is 699. Normal is 0-95. This is a tumor marker for neuroendocrine tumors. Many prostate cancers have neuroendocrine cells mixed in. No one is really sure what to do with this result and my oncologist has asked me to get some more imaging studies in the next couple of weeks.

As of August 2 my PSA is 0.7.

UPDATED

May 2015

I received an email that I hadn't updated my story in 15 months. A lot has happened. The ADT (androgen deprivation therapy) gave me about 6 months and then the cancer really took off invading my bone marrow. I received many transfusions of packed red blood cells as well as platelets. At that point, I was started on chemotherapy with Taxotere. Lupron was continued as well as the Zometa. This kept my PSA at around 1-2 and my CT scans were relatively stable with the exception of the severe bone disease as well as an increase in pleural effusions (fluid in my chest between my lungs and the chest). We continued with this treatment until my PSA started to increase and that is when Carboplatin was added. I have now been on this regimen of Taxotere, Carboplatin, Lupron and, recently re-introduced, Xtandi. The CT scans had been stable for months as well as the PSA.

My last PSA went up to 11 which has me extremely worried. I had a CT scan last month which didn't show mets to any organs but worsenning of the bone disease in my lower back and right hip and an increase in both pleural effusions. That certainly explained the increased pain and shortness of breath. Additionally, my right leg has gotten incredibly swollen. These are all side effects of the chemo. I have lost all of the hair on my head and body and I've lost 40 pounds. I look in the mirror and I have no idea who is looking back at me. People who haven't seen me for a while don't even recognize me. I find myself repulsive.

Well meaning family members have been driving me crazy trying to get me to eat. They just don't understand how difficult it is. I don't even have any taste buds left. The only thing left that I enjoy eating are kosher dill pickles. I hate this damned disease. It's almost comical until I start crying once I think what my wife and little girl are going to do once I die.

For now, I try to get through each day and do what I can. I am still able to work, thank God. Who knows how long that will last?

UPDATED

January 2016

[Sadly, we were informed of Brian's passing.]


RETURN TO INDEX : RETURN TO HOME PAGE LINKS